It is estimated that 13 million Americans now take a statin-type cholestesrol-lowering medicine like Lipitor, Crestor or Zocor. Such drugs are very good at lowering bad LDL cholesterol and lower the chances of a heart attack or stroke in high-risk patients. But there is a growing recognition that such medications have side effects. Muscle pain and weakness may occur in as many as 10 percent of the patients who use statins, according to a review in the Annals of Internal Medicine. Now another unexpected side effect is getting attention from researchers. Researchers examining the French Pharmacovigillance System Database report that erectile dysfunction is associated with statin medications. Spontaneous complaints of ED were 10 times more common among men taking statins than among those taking other drugs. When the statins were discontinued, over 50 percent reported recovery.
[Drug Safety, July 1, 2009]